Idaho, 2019

Winter Storm in Idaho, February 9 to 11, 2019

February 9 to 11, 2019 · NWS PIH · 16 events in 15 counties and zones

A very strong Pacific system with an associated cold front brought heavy weekend snow to the Central Mountains, Eastern Magic Valley, Snake River Plain, Arco Desert, and Upper Snake River Highlands.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A very strong Pacific system with an associated cold front brought heavy weekend snow to the Central Mountains, Eastern Magic Valley, Snake River Plain, Arco Desert, and Upper Snake River Highlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 9, 4:40 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Feb 9, 4:40 AM MST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
440 AM MST Sat Feb 9 2019

.SHORT TERM...Today Through Sunday Night.
All eyes are on the significant winter storm that is slowly
beginning across SE Idaho, with light snow showers observed on
radar this morning across portions of the Snake Plain, central
mntns, and Island Park region. Accumulations this morning should
remain quite light, ranging from a dusting in the Snake Plain to
perhaps an inch or two in southern and western portions of the
central mntns. From the interstate corridors south and east, no
impacts at all are anticipated until later this afternoon.

Our storm will really begin ramping up this afternoon and tonight,
continuing into Sun afternoon in the central mntns and Sun
night/Mon morning near the WY border. For our latest expectations
on timing, accumulations, and winds, refer to our Winter Storm
Warning, Winter Weather Advisory, and Special Weather Statement
products. There will be plenty of moisture available with this
system...the key will be what the winds do with it. With a general
S to SE wind flow just off the surface, locations along southern
and eastern fringes of the Snake Plain, the Challis area, and to
some extent the Teton Valley will see winds downsloping off of
nearby mountains and highlands. That air will dry and warm as it
descends, really holding accumulations down in these areas. (These
locations will likely see most of their snow Sun as a cold front
crosses the region and winds shift.) On the other hand, the S to
SE winds blowing up against the central mntns and Upper Snake
Highlands will produce upslope enhancement, a pattern that is
favorable for significant snow accumulations in locations such as
the Wood River Valley and Foothills, the Lost River Valleys,
western Arco Desert, and Spencer/Island Park region.

As the cold front crosses the region from west to east Sun
afternoon and eve, the potential remains for heavy snow squalls
and strong winds producing a brief period of whiteout conditions
and very dangerous travel. The 00Z NAM and GFS exhibit roughly a
6 hour timing difference on when the front will come through, but
we will need to monitor this activity closely as high-end travel
impacts will be possible.

.LONG TERM...Monday through next Saturday.
We continue to watch for some fairly active weather, meaning some
places may make some more gains in terms of snowpack. Another
storm swings through Monday. This one may actually have more wind
that with the weekend storm. The pattern favors the Sawtooths and
surrounding mountains, across the Magic Valley/Lower Snake Plain
and into the eastern highlands. We do expect downslope to limit
snowfall along the southern and eastern edge of the Snake Plain
and also the Teton Valley. We will likely see some shadowing as
well across the Arco Desert and the central mountains once you get
toward Challis and the Pahsimeroi Valley. Blowing and drifting
snow will be a noticeable impact in the mountains. The strongest
winds at lower elevations will come BEHIND the main push of snow,
but some blowing and drifting is likely especially across portions
of the Snake Plain and Magic Valley. On Tuesday, a weak ridge
pushes north into the state...BUT that doesn't mean the snow ends.
We will see it taper off across the south. The pattern, as it
becomes a bit more southerly, will favor more snow for the eastern
highlands (Palisades north to the Montana border) and from
Arco/Craters west through the Lava Beds and north into the the
central mountains...including the Wood River Valley. There will be
downslope issues again along the interstate corridor, Teton
Valley and the Challis/Pahsimeroi Valleys. It will be breezy
AGAIN, so we likely see more issues involving blowing/drifting in
some areas. The GFS and ECMWF are out of phase with finally
swinging through the next storm. What happens ultimately depends
on how the storm of the Pacific Northwest coast phases with
another storm out in the Pacific Ocean. The GFS is faster due to
NOT going through that process and brings a more widespread chance
of snow Wednesday/Wednesday night. The ECMWF is slower due to
this process and come through more on Thursday. The Blend of
Models leans more toward the GFS and that is what we followed with
the forecast, but don't be surprised if this changes more than
once until we get closer. Looks like the next storm to impact us
will be next weekend. - Keyes

&&

.AVIATION...
We are expecting multiple rounds of light snow through tonight. A
good southerly flow means that when we snow impacting SUN (as it
is early this morning), they should easily be IFR/LIFR. On the
flip side, southerly flow is downslope for BYI, PIH and even
DIJ...unless there happens to be a heavier pocket snow to cross
over the airports. We have VCSH in for BYI and PIH and MVFR,
flirting with high-end IFR weather. IF a shower happens to impact
either airport, look for IFR. We will have to worry about for a
few hours, localized fog sloshing around PIH, which is dropping
conditions to the lowest possible at times. We have DIJ bouncing
around from VFR to IFR based on timing out these waves of snow.
That doesn't sound like a confident forecast, but it's reality
based on the pattern. IDA is will be in between, as this flow can
be favorable for snow and lower flight rules. When we are
expecting snow to impact them, most definitely look for MVFR/IFR
conditions. Gusty winds are not expected to produce and type of
blowing or drifting snow concerns. - Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM this morning to 9 PM MST
Sunday for IDZ051-052-067>069.

Winter Weather Advisory from 11 AM this morning to 5 AM MST
Monday for IDZ066.

Winter Storm Warning until 5 PM MST Sunday for IDZ071>075.

&&

In the hours before

Special weather statement, Feb 9, 4:16 AM MST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Pocatello ID
416 AM MST Sat Feb 9 2019

IDZ053>065-092200-
Upper Snake River Plain-Lower Snake River Plain-
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-Marsh and Arbon Highlands-
Franklin/Eastern Oneida Region-Bear River Range-Bear Lake Valley-
Blackfoot Mountains-Caribou Range-Big Hole Mountains-Teton Valley-
Including the cities of Idaho Falls, Rexburg, St. Anthony,
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston,
Thatcher, Emigration Summit, St. Charles, Montpelier, Georgetown,
Grace, Soda Springs, Henry, Bone, Wayan, Swan Valley, Victor,
Ashton, Tetonia, and Driggs
416 AM MST Sat Feb 9 2019

...WINTER STORM TO BRING LIGHT TO MODERATE SNOW ACCUMULATIONS AND
POSSIBLE SNOW SQUALLS THIS WEEKEND...

A strong low pressure system approaching the northern Rocky
Mountains will bring periods of snow showers to southern and
eastern Idaho this afternoon through Sunday night. The heaviest
snowfall is likely along a cold front that will cross the region
from west to east Sunday afternoon and evening. Across the eastern
Magic Valley, Raft River region, and interstate corridors from
American Falls, to Pocatello, to Idaho Falls, only a dusting of
snow is likely until the cold front arrives Sunday afternoon.
Accumulations of 1 to 3 inches will be possible as the front moves
through. Further east, accumulations of 1 to 2 inches are
possible from this afternoon through Sunday morning prior to the
front across the southern highlands, Bear Lake region, Caribou
Highlands, and Teton Valley. More significant accumulations of 2
to 7 inches will be possible Sunday afternoon into Sunday night,
with the highest totals over mountain passes. Finally, the strong
cold front Sunday afternoon and evening may be accompanied by
heavy snow squalls and strong winds producing a brief period of
whiteout conditions and very dangerous travel. Everyone across
southern and eastern Idaho is encouraged to stay tuned to the
latest forecasts and alerts from the National Weather Service, and
be prepared for winter weather and travel impacts this weekend.

KSMITH/KEYES
Local storm report, Feb 9, 6:42 AM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
642 AM MST SAT FEB 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     SNOW             3 N HAILEY              43.56N 114.31W
02/09/2019  M2.5 INCH        BLAINE             ID   TRAINED SPOTTER

            STILL SNOWING LIGHTLY.

&&

JKEYES
Local storm report, Feb 9, 8:49 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
849 AM MST SAT FEB 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             E BELLEVUE              43.47N 114.26W
02/09/2019  M3.5 INCH        BLAINE             ID   TRAINED SPOTTER

            ACCUMULATION SINCE 10 PM.

&&

JAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Arco-Mud Lake Desert

When
February 9, 10:00 AM MST to February 11, 6:00 AM MST
Where
Arco-Mud Lake Desert forecast zone
Reported by
COOP Observer
Coordinates
43.537, -112.374 (the zone’s center; the record gives no point)

The COOP observer at Craters of the Moon reported 11.5 inches of snow from the weekend storm and the West Jefferson School District 253 and Butte County School District 111 were closed on the 11th due to snow and wind. US Route 20 was closed from the 10th to the 11th from Arco to Carey due to the snow and wind as well.

Winter Storm, Big Lost Highlands-Copper Basin

When
February 9, 11:00 AM MST to February 11, 12:00 PM MST
Where
Big Lost Highlands-Copper Basin forecast zone
Reported by
SNOTEL
Coordinates
43.792, -113.811 (the zone’s center; the record gives no point)

Heavy snow amounts recorded by SNOTEL sites were the following: Bear Canyon 23 inches, Garfield Ranger Station 12 inches, SMiley Mountain 32 inches, Stickney Mill 16 inches, and Swede Peak 22 inches.

Winter Storm, Centennial Mountains-Island Park

When
February 9, 11:00 AM MST to February 11, 12:00 PM MST
Where
Centennial Mountains-Island Park forecast zone
Deaths
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
44.091, -111.680 (the zone’s center; the record gives no point)

Extremely heavy snow fell in the Island Park area with the COOP observer reporting 15 inches and amounts of up to 18 inches reported by the public. The Crab Creek SNOTEL had 13 inches and White Elephant SNOTEL had 13 inches. The heavy snow and wind may have contributed to a snowmobile accident around 8 pm on the 10th when a vehicle collided with a snowmobile on US Highway 20 near Island Park resulting in the death of the snowmobiler.

Winter Storm, Shoshone-Lava Beds

When
February 9, 11:00 AM MST to February 11, 12:00 PM MST
Where
Shoshone-Lava Beds forecast zone
Reported by
Department of Highways
Coordinates
43.089, -113.918 (the zone’s center; the record gives no point)

Snow ans strong winds led to the closure of US Highway 20 from Carey to Arco on the 10th and 11th.

Winter Storm, Beaverhead-Lemhi Highlands

When
February 9, 12:00 PM MST to February 11, 12:00 PM MST
Where
Beaverhead-Lemhi Highlands forecast zone
Reported by
Department of Highways
Coordinates
44.004, -112.761 (the zone’s center; the record gives no point)

Heavy snowfall and winds caused interstate 15 to close from Dubois to the Montana border on the 10th at 11 am and it remained closed until the 11th. Snowfall amounts were 8.o inches at Dubois and 10.2 inches 6 miles north of Small measured by COOP observers from the storm.

Winter Storm, Big Lost Highlands-Copper Basin

When
February 9, 12:00 PM MST to February 11, 5:00 AM MST
Where
Big Lost Highlands-Copper Basin forecast zone
Reported by
SNOTEL
Coordinates
43.792, -113.811 (the zone’s center; the record gives no point)

The following heavy snow amounts were recorded at SNOTEL sites: Bear Canyon 23 inches, Garfield Ranger Station 12 inches, Smiley Mountain 32 inches, Stickney Mill 16 inches, and Swede Peak 22 inches.

Winter Storm, Big Hole Mountains

When
February 9, 12:00 PM MST to February 11, 2:00 PM MST
Where
Big Hole Mountains forecast zone
Reported by
Department of Highways
Coordinates
43.644, -111.494 (the zone’s center; the record gives no point)

State Highway 33 was closed from Newdale to Tetonia.

Winter Storm, Lost River Valleys

When
February 9, 12:00 PM MST to February 11, 12:00 PM MST
Where
Lost River Valleys forecast zone
Reported by
Department of Highways
Coordinates
43.982, -113.727 (the zone’s center; the record gives no point)

US Highway 20 closed from Arco to Carey on the 10th and 11th due to snow and wind. Reported snow amounts were 8 inches 7 miles south of Mackay, 10 inches in Arco, 7 inches in Moore, and 9 inches in Darlington.

Winter Storm, Sawtooth-Stanley Basin

When
February 9, 12:00 PM MST to February 11, 12:00 PM MST
Where
Sawtooth-Stanley Basin forecast zone
Reported by
SNOTEL
Coordinates
43.826, -114.131 (the zone’s center; the record gives no point)

The Vienna Mine SNOTEL recorded 23.6 inches of snow. The public reported 10 inches of snow at Smiley Creek.

Winter Storm, Sun Valley Region

When
February 9, 12:00 PM MST to February 11, 12:00 PM MST
Where
Sun Valley Region forecast zone
Reported by
COOP Observer
Coordinates
43.826, -114.131 (the zone’s center; the record gives no point)

Extremely heavy snow fell over in the Sun Valley region from a Pacific storm system. The COOP observer at the Ketcchum Ranger Station recorded 18.5 inches of snow. The following amounts were recorded at SNOTEL sites: Chocolate Gulch 18 inches, Dollarhide Summit 24 inches, Galena 10 inches, Galena Summit 22 inches, Hyndman 13 inches, and Lost Wood Divide 17 inches. 20 was reported in Kethcum and 29 inches was reported at the top of Bald Mountain.

Winter Storm, Teton Valley

When
February 9, 12:00 PM MST to February 11, 12:00 PM MST
Where
Teton Valley forecast zone
Reported by
Department of Highways
Coordinates
43.924, -111.450 (the zone’s center; the record gives no point)

Snow and strong winds caused the closure of Highway 32 from Ashton to Tetonia, Highway 33 from Newdale to Victor and also from 10 miles west of Tetonia to 2 miles north of Victor on the 10th and 11th.

Winter Storm, Wood River Foothills

When
February 9, 12:00 PM MST to February 11, 12:00 PM MST
Where
Wood River Foothills forecast zone
Reported by
COOP Observer
Coordinates
43.412, -113.980 (the zone’s center; the record gives no point)

Heavy snow fell in the Wood River Foothills. The COOP observer in Bellevue reported 16.5 inches of snow. Observers in Hailey reported 18 inches of snow.

Winter Storm, Marsh and Arbon Highlands

When
February 9, 2:00 PM MST to February 10, 11:00 PM MST
Where
Marsh and Arbon Highlands forecast zone
Reported by
COOP Observer
Coordinates
42.838, -112.256 (the zone’s center; the record gives no point)

The COOP observer in Inkom reported 9.5 inches of snow.

Winter Storm, Eastern Magic Valley

When
February 10, 3:00 AM MST to 11:00 PM MST
Where
Eastern Magic Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.811, -113.514 (the zone’s center; the record gives no point)

Heavy snow fell in the Eastern Magic Valley with reports of 7.5 inches in Heyburn, 6 inches at MInidoka Dam, 7 inches in Burley, and 6 inches in Declo.

Winter Storm, Lower Snake River Plain

When
February 10, 10:00 AM MST to 9:00 PM MST
Where
Lower Snake River Plain forecast zone
Reported by
NWS Employee
Coordinates
42.860, -112.488 (the zone’s center; the record gives no point)

A strong cold front brought heavy snow to the Lower Snake River Plain with several reports of 5 to 8 inches of snow in the Pocatello and Chubbuck region.

Winter Storm, Upper Snake River Plain

When
February 10, 10:00 AM MST to 11:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
COOP Observer
Coordinates
43.805, -111.767 (the zone’s center; the record gives no point)

Widespread reports by COOP observers and the public of 4 to 6 inches of snow occurred in the Upper Snake River Plain. The Saint Anthony COOP Observer recorded 6 inches of snow with 4.7 inches at the Idaho Falls COOP site.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Centennial Mountains-Island Park2019-02-1027MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809567, 809867, 809877, 809899, 809571, 809575, 809863, 809889, 809897, 809902, 809908, 809930, 809896, 809886, 809890, 809922.